×

zbMATH — the first resource for mathematics

Optimal chattering controls for viscous flow. (English) Zbl 0867.49004
The authors consider a semilinear control system of the form \[ y'(t)+Ay(t)+B(y(t))= {\mathcal N}(y(t),u(t)),\quad y(0)=\zeta\tag{1} \] in a Banach space \(E\). The application in mind is the Navier-Stokes equations for the velocity \(y(t)(x)=y(t,x)\) of a viscous fluid in a domain \(\Omega\subseteq\mathbb{R}^m\), \(m=2,3\); here, \(E=X^2(\Omega)=\) closure of the divergence-free vectors in \(L^2(\Omega;\mathbb{R}^m)\), \(A=-P\Delta\) (\(\Delta\) the \(m\)-dimensional Laplacian with Dirichlet boundary condition, \(P\) the projection from \(L^2(\Omega;\mathbb{R}^m)\) into \(X^2(\Omega)\)), \(B(y)=P(y\cdot\nabla)y\) and \({\mathcal N}(y,u)\) is an operator introducing the control \(u(t)\) into the equation. The assumptions on (1) are geared to accomodate this example. It is well known by control theorists that systems like (1) where control appears nonlinearly (or where \(\mathcal N\) is linear in the control but the control set \(U\) is not convex) may lack existence of optimal controls in certain control problems; a practical example is that of stabilization of fluid flow by suction-blowing with a finite number of actuators that can only switch between two extreme positions. In the finite-dimensional case, an existence fix inspired in Young’s measures in calculus of variations was implemented by J. Warga [J. Math. Anal. Appl. 4, 129-145 (1962; Zbl 0102.31802)], and consists in replacing ordinary controls \(u(t)\) by relaxed controls, \(\mu(t,d\mu)\), where for each \(t\), \(\mu(t,du)\) is a probability measure in the control set \(U\). This concept has been generalized by various authors to infinite-dimensional systems; equation (1) is replaced by \[ y'(t)+Ay(t)+B(y(t))= \int_U{\mathcal N}(y(t),u)\mu(t,du),\quad y(0)=\zeta\tag{2} \] under various assumptions on the control set (see for instance N. U. Ahmed [SIAM J. Control Optimization 21, 953-967 (1983; Zbl 0524.49008)]). One extension that does not require much of \(U\) but uses infinitely additive measures is in H. O. Fattorini [SIAM J. Control Optimization 32, No. 2, 311-331 (1994; Zbl 0796.93112)] and other papers of the same author; for the Navier-Stokes equations the extension is in H. O. Fattorini and S. S. Sritharan [Nonlinear Anal., Theory Methods Appl. 25, No. 8, 763-797 (1995)]. Essential requirements of any such extension are relaxation theorems insuring that trajectories \(y(t,\mu)\) corresponding to relaxed controls can be uniformly approximated by trajectories \(y(t,u)\) corresponding to ordinary controls, which is the subject of this paper. The proofs follows previous work on infinite-dimensional systems, but handling of the Navier-Stokes nonlinearity requires new technical means.

MSC:
49J20 Existence theories for optimal control problems involving partial differential equations
76D05 Navier-Stokes equations for incompressible viscous fluids
93C20 Control/observation systems governed by partial differential equations
76M30 Variational methods applied to problems in fluid mechanics
93C25 Control/observation systems in abstract spaces
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Fursikov, A.V., Properties of solutions of certain extremum problems related to the Navier-Stokes and Euler equations, Math. sb., 117a, 323-349, (1981) · Zbl 0512.49017
[2] Sritharan, S.S., An optimal control problem in exterior hydrodynamics, (), 5-33, 1/2 · Zbl 0754.76067
[3] Sritharan, S.S., An optimal control problem in exterior hydrodynamics, () · Zbl 0742.76023
[4] Fattorini, H.O.; Sritharan, S.S., Existence of optimal controls for viscous flow problems, (), 81-102 · Zbl 0786.76063
[5] Sritharan, S.S., Dynamic programming of the Navier-Stokes equations, Systems contr. lett., 16, 299-307, (1991) · Zbl 0737.49021
[6] Abergel, F.; Temam, R., On some control problems in fluid mechanics, Theor. comput. fluid mech., 1, 303-325, (1990) · Zbl 0708.76106
[7] Gunzburger, M.; Hou, L.; Svobodny, T., Boundary velocity control of incompressible flow with an application to drag reduction, SIAM J. contr. optim., 30, 167-181, (1992) · Zbl 0756.49004
[8] Fattorini, H.O.; Sritharan, S.S., Necessary sufficient conditions for optimal controls in viscous flow problems, (), 211-251 · Zbl 0800.49047
[9] SRITHARAN S. S., On the nonsmooth verification technique for the dynamic programming of viscous flow, J. diff. Integral Eqns (to appear)
[10] Gunzburger, M.; Hou, L.; Svobodny, T., Analysis and finite element approximation of optimal control problems for stationary Navier-Stokes equations with distributed and Neumann controls, Math. comput., 57, 123-151, (1991) · Zbl 0747.76063
[11] ()
[12] SRITHARAN S. S., OU Y. R., BURNS J., PARK D., LADD D., HENDRICKS E. & NOSSEIR N., Optimal control of viscous flow past a cylinder I: theory, computation and experiment (to appear).
[13] Young, L.C., Generalized curves the existence of an attained absolute minimum in the calculus of variations, C. r. soc. sci. lett. varsovie, classe III, 30, 212-234, (1937) · Zbl 0019.21901
[14] Young, L.C., ()
[15] Macshane, E.J., Generalized curves, Duke math. J., 6, 513-536, (1940) · Zbl 0023.39801
[16] Warga, J., Relaxed variational problems, J. math. analysis applic., 4, 111-128, (1962) · Zbl 0102.31801
[17] Warga, J., ()
[18] Gamkrelidze, R.V., On sliding optimal states, Soviet math. dokl., 3, 559-561, (1962) · Zbl 0131.32402
[19] Gamkrelidze, R.V., ()
[20] Roxin, E., The existence of optimal controls, Michigan math. J., 9, 109-119, (1962) · Zbl 0105.07801
[21] Ball, J., A version of the fundamental theorem for Young measures, () · Zbl 0991.49500
[22] Valadier, M., Young measures, () · Zbl 0738.28004
[23] Fattorini, H.O., Existence theory and maximum principle for relaxed infinite dimensional optimal control problems, SIAM J. contr. optim., 32, 311-331, (1994) · Zbl 0796.93112
[24] Fattorini, H.O., Relaxed controls in semilinear infinite dimensional systems, Int. series num. math., 100, 115-128, (1992) · Zbl 0758.93081
[25] Dellacherie, C.; Meyer, P.A., ()
[26] Fattorini, H.O.; Sritharan, S.S., Relaxation in semilinear infinite dimensional systems modelling fluid flow control problems, (), IMA · Zbl 0827.93033
[27] Chang, P.K., ()
[28] Gad, El; Hak, M., Control of low-speed airfoil aerodynamics, Aiaa j., 28, 1537-1552, (1990)
[29] Biringen, S., Active control of transition by periodic suction-blowing, Phys. fluids, 27, 1345-1347, (1984)
[30] Ladyzhenskaya, O.A., A dynamical system generated by the Navier-Stokes equations, J. soviet math., 3, 458-479, (1976) · Zbl 0336.35081
[31] Leray, J., Etude de diverses équations intégrales nonlinéaires et de quelques problémes que pose l’hydrodynamique, J. math. pures appl., 12, 1-82, (1933) · Zbl 0006.16702
[32] Hopf, E., On nonlinear partial differential equations, (), 1-29
[33] Ladyzhenskaya, O.A., ()
[34] Foias, C.; Temam, R., Remarques sur LES équations de Navier-Stokes stationnaires et LES phenoménes successifs de bifurcation, Annali scu. norm. sup. Pisa, 1, 29-63, (1978) · Zbl 0384.35047
[35] Sritharan, S.S., ()
[36] Temam, R., ()
[37] Cattabriga, L., Su un problema al contorno relativo al sistema di equazioni di Stokes, Rc. mat sem. univ. Padova, 31, 308-340, (1961) · Zbl 0116.18002
[38] Hille, E.; Phillips, R.S., ()
[39] Dunford, N.; Schwartz, J.T., ()
[40] Dieudonné, J., Sur le théorème de Lebesgue-Nikodym-III, Ann. univ. Grenoble sect. sci. math. phys., 23, 25-53, (1948) · Zbl 0030.16002
[41] Dieudonné, J., Sur le théorème de Lebesgue-Nikodym-IV, J. indiana math. soc., 15, 77-86, (1951) · Zbl 0043.33001
[42] Ionescu Tulcea, C., ()
[43] Fattorini, H.O., Relaxation theorems differential inclusions and Filippov’s theorem for relaxed controls in semilinear infinite dimensional systems, J. diff. eqns, 112, 131-153, (1994) · Zbl 0806.93028
[44] Adams, R.A., ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.